|Out of drugs
Jun 22, 2002
Dear Dr. Little I have written to you before and I am now back again. I appreciate all you and this site do for us. First of all a little backround. I am 45, have had an AIDS diagnosis for 9 years. I have been on meds for that entire period. My counts have never been great. My t's generally range from around 300 and my viral load is normally about 20K. The counts have bounced up and down. When they have bounced too low we have done genotypes and switched meds. At present I am on Viread, epivir, ddi(250mg) and Kaletra. I have been on this combo since Feb '02. (I should also mention that I have always taken my meds on time and in the prescribed manner). The bad news is that I have been feeling very run down. This last week my labs came back. My t's remained at about 300, but my VL jumped up to 200K. The last resistance test done at the beginning of the year showed that I was resistant to all meds, save for the Kaletra and Viread. So I would assume that if we were to do one today I would be resistant to all meds. My Dr and I agreed that we would retest just to make sure that there is not some lab error. If not he laid out the two options he sees. First, come off all meds. Monitor things and then see if the virus goes to "wild state". and then start up meds again. Second, do some sort of "Mega HART". I just wanted to get your opinion. I am sort of leaning to taking a holiday. I should also mention that I have bad some pretty bad neuoropathy in my feet and when I have taken things with Norvir my liver counts have gone way up.
Response from Dr. Little
I wish I could give an easy answer. If in fact you are resistant to all available drugs, then you need to balance the potential benefits of a partially suppressive regimen (assuming that as in most cases, some drugs retain some activity) and the risks of taking a drug holiday when your T cells are at or below 300 (with a high viral load). I don't think there is one correct answer to this question. I think it depends on the severity of your side effects on your current or planned regimen and the rate at which your T cells are likely to fall off of all therapy. There are in fact new drugs coming in development and I would stronly advise you to find out whether you may now or later have access to any of these drugs in your community (ie. integrase inhibitors). In the meantime, it is true that survival is prolonged in people who take some antiretroviral therapy, even if that treatment is not fully suppressive. However, your CD4 cell count is near 300 and thus you do have a small cushion that you could also probably afford to take a treatment holiday and watch closely with the plan to restart therapy if your CD4 cell count falls rapidly off treatment.
I do not think that allowing wild-type virus to re-emerge off treatment will significantly change your long term treatment options, but it may buy you some time (and improve your quality of life without medication side effects) while awaiting newer more potent treatments for drug resistant virus.
Sustiva and Meals
Re-infection Causing resistance?
- How Likely Is It To Get AIDS From Sex With A Prostitute?
- Dry Mouth After Vaginal Sex Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- Tingling Lips After Swallowing Worried I Have HIV
- Iodine Usefulness For Vaginal Infections
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.